First Time User? Enroll now.
COVID-19: Vaccine information and additional resources
Home > Wellness > Health Library > Allergic Reaction to a Medicine
An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.
A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.
A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.
Current as of: February 10, 2021
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Anne C. Poinier MD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
270 Pine Mountain Road
Hudson, NC 28638
8439 Valley Blvd.
Blowing Rock, NC 28605
160 River Bend Drive
Granite Falls, NC 28630